Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
187 Doctors are Online

Inserted IUD. Started spotting and heavy periods. On contraceptive pill. What is going on?

User rating for this question
Very Good
Answered by
Practicing since : 1999
Answered : 1586 Questions
I've been experiencing prolonged periods lately, i inserted IUD in May 2012 but since September i've been spotting non stop. I went to see my gynea about it and he did scan and everything seemed fine and prescribed oral contraceptive to stop the bleeding, it stopped for two days and now the periods came back heavy than it was and its more than 7 days now and i haven't stopped taking the oral pill. I'm statrting to get worried now. do you think it this copper T or something is wrong with me.
Posted Sun, 16 Dec 2012 in Birth Control
Answered by Dr. Timothy Raichle 19 minutes later
Hello, I would be happy to help you with your question.

I do not think that anything serious is going wrong, but spotting with the IUD in place is not uncommon. Given the lack of response to the hormones, the possibilities might include:

1. Developement of something like a polyp within the uterus (difficult to see with IUD in place)
2. Improper position of the IUD (though I would think this would be seen on ultrasound)

In your case, with a patient like yourself, I would normally recommend:
1. A pregnancy test
2. Removing the IUD
3. Performing an ultrasound where 'fluid' is pushed into the uterus to evaluate the contour of the lining (called a sonohysterogram)
4. If normal, discussing putting it back in or changing to the Mirena IUD.

I hope this helps. Please let me know if you have additional questions! Good luck!
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor